Vermont, 2016

Flash Flooding and Hail in Vermont, June 28, 2016

June 28, 2016 · NWS BTV · 4 events in 4 counties and zones

A cold front moves across a marginally unstable air mass during the afternoon of June 28th developing thunderstorms in the Adirondacks of New York that eventually moved into the Champlain Valley and elsewhere in Vermont. A few isolated thunderstorms did deliver strong gusty winds and hail just under an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moves across a marginally unstable air mass during the afternoon of June 28th developing thunderstorms in the Adirondacks of New York that eventually moved into the Champlain Valley and elsewhere in Vermont. A few isolated thunderstorms did deliver strong gusty winds and hail just under an inch in diameter. Some slow moving and training storms did deliver localized 2 to 4 inches of rain in north-central and northeast Vermont for some minor flash flooding. A lightning struck a large home in South Hero Vermont which caused a fire that completely destroyed the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 28, 1:38 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 28, 1:38 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
238 PM EDT Tue Jun 28 2016

.SYNOPSIS...
A slow moving cold front will continue to move across the North
tonight, triggering heavy rain showers and scattered strong
thunderstorms especially across the champlain valley and vermont.
Scattered showers linger into Wednesday as an upper trough swings
through, but the end of the work week will see a return of warm
and dry conditions.

&&

.NEAR TERM /through wednesay/...
As of 240 PM EDT Tuesday...Showers and thunderstorms continue to
develop as expectd across NE NY and northern VT as a result of
moderate instability and a slow moving cold front moving across
the area and the approach of a vigourous shortwave moving across
the eastern great lakes this afternoon and rest of forecast area
tonight.

Wind dynamics are not that all great with 0-6km shear values in
area of greatest instability 30-35kts yet stronger shear of >45
kts lags behind the instability. Perhaps these winds can tap into
any thunderstorms across northern vt this evening and bring about
localized severe.

Storm motion is expected to be less than 25 kts and with pwats
alg/ahd of frontal boundary in the 1.5 inch vicinity and
unidirectional parallel flow to frontal boundary can expect some
slow-moving training storms.

Upper level dynamics are not too bad with h25 jet of 80+ kts
moving across northern vt between 03-09z and potentially may be in
favored coupled jet streak which may bring some enhancement to
keep upper vertical motion going in rich pwats.

Therefore...some concern for localized 2-3+ inch rainfall and
despite dry antecedent conditions very localized flooding. Weather
Prediction Center mesoscale precipitation discussion issued
earlier today confirms our concerns.

Again...very localized and for many a much welcomed drink of
water.

Light/calm wind and lots of low-level moisture will likely
promote some patchy fog where it rains and some patchy dense fog
in climo favored adrndks and central/eastern mtn/river valleys.

Upper trough centered across vt on wednesday with some diurnal
heating accounting for some sct -shra and possible tsra...esp in
eastern vt wednesday afternoon.

&&

.SHORT TERM /WEDNESDAY night THROUGH THURSDAY NIGHT/... As of 240PM
EDT Tuesday...surface high pressure moves in wed ngt and continues
through thursday night. Dry weather with seasonable temperatures
on thu and some valley fog possible wed night and to lesser extent
thu night.&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 240 PM EDT Tuesday...important holiday weekend forecast and
for the most part it looks good for holiday celebrations.

Another northern stream upper trough rotates across eastern great
lakes into north country late fri-fri ngt-sat morning. Airmass
more stable thus not impacts as witnessing/expected today/tonight
but enough heating for some showers and possible thunderstorms
late fri (esp ny) and showers fri ngt and some leftover showers
esp in northern sections on sat.

On sunday...still under the influence of closed low in northern
quebec and cyclonic flow across area. Models differ slightly on
the resultant outcome but cant rule out a possible shower sun aftn
but thunder not expected.

On monday...upper low and trough axis shifting ene away from area
thus should be sunny...dry and seasonable and this will continue
into tuesday as well.

Therefore...not expecting any heat related issues nor thunderstorm
concerns for holiday festivities at this time but always remember
to check the latest forecasts.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Through 18Z Wednesday...Stage set for developing heavy showers
and thunderstorms along a cold front, starting around 18z
kslk/kplb and then advancing eastward into VT terminals. mvfr/ifr
with heavy rain showers and thunderstorms and some turbulance
associated with thunderstorms. Aft 06z...shower activity
diminishes but lots of llvl moisture should allow for MVFR/IFR
cigs and vsby due to fog. Aft 12z wed...vfr with perhaps some
instability -shra.

Outlook 18z Wednesday through Saturday...

18z Wednesday through 00z Thursday...Generally VFR, possible
brief MVFR in diurnal showers.

00z Thursday through 12z Friday...VFR with IFR/LIFR radiational
fog at MPV and SLK.

12z Friday through 12z Saturday...VFR trending MVFR/IFR as a cold
front sparks showers/possible t-storms.

Saturday onward...VFR/MVFR with chances for scattered showers.

&&

.HYDROLOGY...
As of 235 pM EDT Tuesday... Risk of heavy rainfall remains in
place for rest of this afteroon/tonight. Low-level wind fields
parallel to the cold front should lead to training of convective
cells, and if persistent enough may trigger areas of isolated
flash flooding. PWAT values are not excessively high but are
around 1.4-1.6". Flash flood guidance (FFG) is also fairly high
given the relative dryness of late. 1 hour FFG is roughly
1.8-2.4", and 3 hour FFG is 2.3-3.0". It might be hard to see that
amount of rain in just 1 hour, but if we've got a slow moving line
with repeated cells moving across an area for 3 hours, that 3 hour
FFG is not too hard to achieve. Any flash flooding would be
localized to small basins or small urban and mountainous
locations. Larger main-stem river flooding is not expected.
Forecast QPF values through tonight range from 1 to 1.5", but
could be higher in more localized and persistent cell training.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...SLW/AL
NEAR TERM...SLW/AL
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...SLW
HYDROLOGY...Loconto/slw
Hazardous weather outlook, Jun 28, 4:11 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
511 AM EDT TUE JUN 28 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-290915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
511 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WITH LOCALIZED HEAVY
RAINFALL ARE EXPECTED TO DEVELOP ON TUESDAY. THE PRIMARY FOCUS FOR
THUNDERSTORMS WILL BE FROM THE ADIRONDACK MOUNTAINS EASTWARD INTO
VERMONT, FROM ABOUT THE NOON HOUR ONWARD. THE PRIMARY THREAT
ASSOCIATED WITH THE STRONGER STORMS WILL BE VERY HIGH RAINFALL
RATES, FOLLOWED BY LOCALLY GUSTY WINDS, SMALL HAIL, AND DANGEROUS
CLOUD TO GROUND LIGHTNING. ISOLATED FLASH FLOODING IS POSSIBLE,
ESPECIALLY ACROSS VERMONT WHERE THE HEAVIEST RAINFALL IS EXPECTED
TO OCCUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS POTENTIAL SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 11:28 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1228 PM EDT TUE JUN 28 2016

NYZ028-031-034-035-281730-
WESTERN ESSEX-EASTERN CLINTON-EASTERN ESSEX-WESTERN CLINTON-
1228 PM EDT TUE JUN 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON COUNTY...

AT 1227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PEASLEEVILLE.
THE STORM IS NEARLY STATIONARY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
AU SABLE FORKS...PEASLEEVILLE...SARANAC...KEESEVILLE...BLACK BROOK...
CLINTONVILLE...HARKNESS...MOFFITTSVILLE...MOFFITSVILLE...AUSABLE
FORKS AND REDFORD.

LAT...LON 4441 7373 4455 7388 4471 7368 4450 7345
TIME...MOT...LOC 1627Z 233DEG 3KT 4453 7373

LAHIFF
Special weather statement, Jun 28, 11:49 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EDT TUE JUN 28 2016

NYZ027-028-030-031-281730-
NORTHERN FRANKLIN-SOUTHERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-
1249 PM EDT TUE JUN 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
NORTHEASTERN FRANKLIN COUNTIES...

AT 1248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHATEAUGAY...
MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATEAUGAY...BURKE...ELLENBURG DEPOT...CHURUBUSCO...ELLENBURG...
EARLVILLE...BURKE CENTER...HARRIGAN...BRAINARDSVILLE AND ELLENBURG
CENTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4490 7373 4479 7413 4495 7424 4499 7414
      4500 7381
TIME...MOT...LOC 1648Z 242DEG 20KT 4491 7409

LAHIFF
Special weather statement, Jun 28, 1:18 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
218 PM EDT TUE JUN 28 2016

VTZ012-019-281915-
WINDSOR-EASTERN RUTLAND-
218 PM EDT TUE JUN 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINDSOR AND EAST CENTRAL
RUTLAND COUNTIES...

AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KILLINGTON...
MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROYALTON...BARNARD...BRIDGEWATER...POMFRET...WOODSTOCK...
KILLINGTON...PLYMOUTH...QUECHEE...SILVER LAKE STATE PARK...GIFFORD
WOODS STATE PARK...SOUTH ROYALTON...EAST BARNARD...SOUTH POMFRET...
TAFTSVILLE...WEST BRIDGEWATER...PLYMOUTH UNION...QUEECHEE STATE
PARK...BRIDGEWATER CORNERS...GIFFORDS WOODS STATE FOREST PARK AND
CALVIN COOLIDGE STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4351 7276 4366 7289 4386 7255 4363 7236
TIME...MOT...LOC 1818Z 239DEG 8KT 4363 7274

LAHIFF
Local storm report, Jun 28, 2:30 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             2 WSW PERU              44.57N  73.57W
06/28/2016  M0.50 INCH       CLINTON            NY   CO-OP OBSERVER

&&

EVENT NUMBER BTV1600534

FOLLENSBEE
Local storm report, Jun 28, 2:33 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
333 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             PERU                    44.58N  73.53W
06/28/2016  M1.00 INCH       CLINTON            NY   PUBLIC

&&

EVENT NUMBER BTV1600535

FOLLENSBEE

The radar

The Burlington radar (KCXX), 50 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
June 28, 2:42 PM EST
Where
Franklin County, 1.2 mi SE of Highgate Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
44.960, -73.080

Penny size hail reported.

Lightning, Grand Isle

When
June 28, 4:56 PM EST
Where
Grand Isle County, 0.52 mi N of Keeler Bay
Property damage
$1.7 million
Reported by
Broadcast Media
Coordinates
44.677, -73.298

Lightning struck a large residence that caused a fire that completely destroyed the home.

Flash Flood, Lamoille

When
June 28, 6:00 PM EST to 8:00 PM EST
Where
Lamoille County, 2.04 mi N of North Hyde Park to 1.91 mi N of Eden Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
44.699, -72.608

Heavy rainfall from persistent training thunderstorms caused flash flooding in northern Lamoille County. Spotters in Eden Mills reported 4.80 inches of rain in less than two hours, and excessive runoff caused road damage including a culvert washout on Backshore Drive on the east side of Lake Eden.

Flash Flood, Orleans

When
June 28, 6:30 PM EST to 8:00 PM EST
Where
Orleans County, 2.52 mi W of Albany to 4.34 mi SW of Lowell
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.730, -72.431

Heavy rainfall from persistent training thunderstorms caused flash flooding in southern Orleans county. Town officials in Lowell reported multiple washouts on Carter Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633451, 633452, 634535, 634536.